Advertisement




More DailyStrength
Health Event Calendar
See what's new on the site
Step-by-step Tutorials
How to use DailyStrength
We're on Facebook
Check out our page
Follow us on Twitter
Read our tweets
Get Cool DS Stuff!!!!!
Shirts, Hats, Baby Wear
Advice:
How do get off of Ambien?
Watch this 
View More Posts Ignore
Started taking Ambien 5mg a year and a half ago. Since that time I graduated to Ambien 10 mg and started having the side effects of sleepwalking and eating with no recollection of them. I tried going cold turkey but went through a nasty withdrawal. I am now taking Ambien 5mg and want to find a way of getting off this drug. Need help, thanks!
Posted on 07/27/09, 09:56 pm
11 Replies | Most Recent Add Your Advice
Reminder: This is a support group for Insomnia. We trust you will do your best to remain positive and helpful. For more information, see our rules of the road.

You may also create your own Member Groups where you can moderate the discussion.
Advice:
Email me when others reply to this topic help
View More Posts Ignore
Reply #1 - 07/28/09  7:28am
" Lucciana - no matter what the drug company adverts tell the public, no matter what your Dr tells you, Ambien, Lunesta, etc, etc, etc, IS going to reach a point where you can no longer sleep without it so you either start to increase your doses OR you decide to start tapering your doses to stop using it.
It is NEVER an answer or a solution to just stop ANY of the sleeping drugs or benzodiazapine drugs (Klonopin, Ativan, Xanax) etc because your brain's neuronal 'setting' as been changed by using any of this class of drugs so in this case - the slower you come off them the better!
Start by shaving off, with a razor blade a miniscule amount of the drug nightly. The smaller the better! Keep doing that for two, three - four weeks is even better!
Then when you enter the next phase of your tapering - once you have shaved off what you did before, you now shave off another TINY piece again. You can *never* go too slow - you CAN go too fast!
Again, follow this regime for a couple of weeks at least as being too hasty, no matter what ANY medical 'professional' tells you, listen to someone who has been there, suffered the agony. The more healing time you give your brain (which includes your central nervous system) - the better you will feel and the less side effects you will have.
The trick is to try, over weeks, then over months if necessary to keep on shaving as close to similar looking shavings as you can. Your brain has to re-adapt so be unbelievably kind to it!
Thousands upon thousands of people can tell you that it only took *two* weeks of Klonopin, or Xanax, or Ambien, etc, etc for them to become horribly addicted. Many people feel they are not addicted or (habituated) as they have never upped their dose but one day they WILL hit a ceiling and the longer you are on this class of drugs, the more painful it will be to get off.
If you feel that you would do well in a closed, private support group - sign yourself in at http://groups.yahoo.com/group/benzo...

Getting help from people all in the same boat as you is the most important thing and if you don't have a problem with being part of a support group - I highly recommend them. You can even make up your own online name if you choose to stay annoymous.

Just know that there IS a way out of the situation you find yourself in now and nothing is as helpful as being able to relate to folks in the same situation you find yourself in and to find the step by step help from other members and moderators who will offer you only THE best support and care.

Best of luck, I am pulling for you!

LeoLady "
View More Posts Ignore
Reply #2 - 08/01/09  2:46am
" I totally sympathise. I have a similar problem with zopiclone (Lunesta). My doctor wont increase my dosage which is good, but I take more then I should to compensate, which is bad. We know keep the pills in a locked box, my partner has the key and gives me the correct dose each evening. I don't really have withdrawals when I stop taking it, but I do just stop sleeping. Its a very frustrating cycle. Going cold turkey is never a good plan and can be very dangerous. Have you discussed a plan for going off the drug with your doctor? "
View More Posts Ignore
Reply #3 - 08/02/09  6:52pm
" Hi Leolady!

Your advice was great! It wasn't anything like I had read in the ambien literature which makes sense since the company is always marketing the drug. I know that what you are saying to be true since I didn't take ambien for one night after (1 1/2 years of continual use) and had horrific withdrawal symptoms. It makes all the sense in the world to slowly taper off of the drug. The shaving system is the way to go. Thanks you so much for your help. I never expected to get an answer that would solve my problem. I have an appointment with my doctor at the end of this month. I hoped she is versed in tapering down on this drug. I would be in a pickle if she gave me any push back. If you have any ideas on this, please let me know. Again, I thank you greatly for your advice!

lucciana "
View More Posts Ignore
Reply #4 - 08/02/09  9:54pm
" I too had the same symptoms you desribed after about 1 year. My doctor told me that those side effects were rare. My husband asked him how then does my wife wake up with food wrappers on her night stand plus a 20 ib weight gain!~
I took my self off of it by slowly stopping it/ like one evryother night for 2-3 weeks then 1 every 3rd night for 2-3 etc. I felt so much better off that medication. I wish you much success. "
View More Posts Ignore
Reply #5 - 08/02/09  10:35pm
" Hi SLROW and thanks for your advice. The eating issue has been incredible. When I wake up I find boxes of food open and evidence that I had cooked in the middle of the night. Getting off of ambien is the only way to go and getting off of it slowly is also the only option. Thanks for you advice and encouraging words.
Lucciana "
View More Posts Ignore
Reply #6 - 08/23/12  5:32pm
" I, too am in the process of trying to get off ambien after almost 8 years of nearly nightly use! I have fibromyalgia and the sleep issue was nearly unbearable!! I started by cutting my pills in half for several weeks, which was successful for the most part. It's been 4 nights without anything and am getting hardly any sleep. Today is the worst day! I would also love to hear if anyone has some good advice. Do I just hang in there hoping it will get better sooner than later? "
View More Posts Ignore
Reply #7 - 08/23/12  7:24pm
" I know how you feel. I am trying to get off Ativan which is extremely hard worse than Ambien I hear. Leolady gave you some great advice. I just ordered a book from Amazon.com called The Effortless Sleep Method:The Incredible New Cure for Insomnia and Chronic Sleep Problems". I have heard a lot of great things about this book from another forum. People that had insomnia for 20 years said this book really helped them to sleep naturally again. I figure it is only 14 dollars and I have try something to help. "
View More Posts Ignore
Reply #8 - 04/26/14  3:07pm
" Hi, this is the first time i have ever got into a support group, have been on ambien a little over a year, and wanting off of it. i used to take 1/2 a tablet (5mg) and that was working, then it seemed i needed it more. was in a driving job and when i knew i could not devote 8 hours to sleep I did not take one, and sometimes would take me a couple of hours to fall asleep. now have been taking the full 10 mg and sometimes 2 hours later i am still watching tv trying to sleep. i recently got a relaxing cd from a hypnotist i saw on a cruise, and that and ambien put me to sleep. now after reading a few of your posts i will get myself off 1/4 of a pill at a time (round pills, not sure bout the shaving, but can cut in half and take half plus a half of a half), has anyone just started the wean process with half (5mg) pill and been successfull? any advice i will gladly read, because i know this is highly addictive, am hoping with my using my relaxation/hypnotist cds i will be able to get off of this pill. lately i have not wanted to get up in the morning, i will wake up early, but have trouble wanting to get up, and that is not me, so time for a change. sorry for the rambling, and thanks for all the advice i am getting on here so far. "
View More Posts Ignore
Reply #9 - 04/26/14  8:24pm
" I successfully tapered off Ambien about a year ago. I stepped down by splitting the pill in 1/2. I waited until I was comfortable with the new lower dose before making another change. It took me about 2 months to complete the process. You may wish to consult your doctor for supervision.

At least for me, Ambien is not addictive. I still use it for trips and very stressful events. I no longer take it nightly.

I did suffer with bad insomnia when I was stepping down. One of the major problems was the lack of the pill in the pill box. Apparently, this was a "time to sleep" cue. I developed a different habit to take its place.

You may wish to think about a "time to sleep" cue that you can continue after you stop taking the Ambien.

The bad insomnia waned after a few weeks. I then started a self help style CBT for insomnia program. I'm doing well. My insomnia is about 70% better than it was.

I hope this was useful. "
View More Posts Ignore
Reply #10 - 04/27/14  6:12pm
" Try to go off the Ambiem and going on Tylenol PM it seemed to work for my MOM. "

First | Previous | Page: 1 2 | Next | Most Recent Add Your Advice
Advertisement


More From Around the Web